Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 6, NWS State College, PA

April 4, 20114 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 4, 2011, 6:55 PM EDT for 4 counties in Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2011, 6:55 PM EDT (22:55 UTC)
Expired
Apr 4, 2011, 7:30 PM EDT
In force
35 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Blair County, PA, Cambria County, PA, Centre County, PA, Huntingdon County, PA

The radar

The State College radar (KCCX), 68 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 487 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
487 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

137 
WUUS51 KCTP 042255
SVRCTP
PAC013-021-027-061-042330-
/O.NEW.KCTP.SV.W.0006.110404T2255Z-110404T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
655 PM EDT MON APR 4 2011

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA...
  CAMBRIA COUNTY IN CENTRAL PENNSYLVANIA...
  NORTHWESTERN HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHWESTERN CENTRE COUNTY IN CENTRAL PENNSYLVANIA...

* UNTIL 730 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM ON DOPPLER RADAR. THE STORM WAS NEAR
  EBENSBURG...MOVING NORTHEAST AT 70 MPH. THIS STORM IS CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HORSESHOE CURVE AND DUNCANSVILLE AROUND 700 PM EDT...
  ALTOONA AND CANOE CREEK STATE PARK AROUND 705 PM EDT...
  BELLWOOD AND SINKING VALLEY AROUND 710 PM EDT...
  SPRUCE CREEK AND TYRONE AROUND 715 PM EDT...
  WARRIORS MARK AND FRANKLINVILLE AROUND 720 PM EDT...

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 22 AND 59.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 22...ROUTE
219...ROUTE 220...ROUTE 322...ROUTE 422...STATE ROAD 350...STATE ROAD
453.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4037 7880 4051 7888 4073 7840 4073 7836
      4074 7836 4087 7808 4049 7803 4031 7858
      4033 7862 4029 7865 4024 7879 4025 7885
TIME...MOT...LOC 2254Z 244DEG 61KT 4048 7860

$$

FORECASTER: LAMBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 5:06 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 4, 5:06 PM EDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 PM EDT MON APR 4 2011

.SYNOPSIS...
A SHARP COLD FRONT WILL PUSH THROUGH THE REGION TONIGHT. A WINDY
AND COOL DAY TUESDAY WILL BE FOLLOWED BY GRADUALLY MILDER
TEMPERATURES AND A VERY UNSETTLED WEATHER PATTERN FOR THE REST OF
THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
FIRST BATCH OF MAINLY ELEVATED INSTABILITY/TSRA WAS RACING NE...BUT
GRADUALLY WEAKENING ACROSS THE CENTRAL MTNS...BETWEEN I-80 AND
ROUTE 22. PRECIP WILL HAVE A HARD TIME PRESSING SE TWD THE LOWER
SUSQ VALLEY UNTIL LATER TONIGHT AS THE STRONG COLD FRONT AND UPPER
TROUGH APPROACHES FROM THE WEST.

...PREVIOUS DISCUSSION...

WAVES OF SHRA/TSRA EXPECTED TO CONTINUE THIS EVENING...WITH THE
FRONT APPEARING ON THE WRN HORIZON. ONE S/WV FIRING UP ANOTHER
ROUND OF TSRA IN WRN PA ATTM...AND ALL MOVING AT 50-60KTS. THE
FINAL WAVE LOOKS LIKE IT IS COMING THRU CENTRAL OH...BUT TILTING
TROF ALOFT WILL SLOW EWRD PROGRESSION OF THE FRONT OVER THE NRN
TERRITORIES. FROPA TIMING ABOUT 01-02Z IN THE FAR NW...BUT NOT
UNTIL 12Z IN LANCASTER CO. SIGHT RISK CONTINUES OVER MUCH OF THE
AREA WITH ALMOST RIDICULOUS LOW LEVEL JET OF 70+KT. THE HIGH SHEAR
AND FAST STORM MOTIONS POINT TOWARD AT LEAST SPORADIC WIND DAMAGE -
WHERE THE AIR HAS NOT BEEN STABILIZED BY RAIN COOLED AIR. WILL
MENTION GUSTY WINDS AND SMALL HAIL IN FCST FOR NOW. NO HINTS ON
WATCH FOR LOCAL AREA FROM SPC YET.

VERY INTERESTING CALL FOR P-TYPE IN THE NW AND LAURELS LATER
TONIGHT AS COLD AIR COMES IN ALL AT ONCE ON THE BUFKIT SOUNDINGS.
WILL MENTION A MIX FOR THE W AFT 06Z...AND THEN PLAIN OL SNOW
AFTER 10Z. THUS...WILL ADD A SMALL ACCUM TO THE WRN MTS AND LATER
IN THE NE.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
MDL GUIDANCE SEEMS TO AGREE THAT RAIN MAY NOT BE OUT OF THE
EASTERN AREAS BY 10 AM...AND WILL LEAVE HIGH POPS IN FOR
THE MORNING. PTYPE IN THE W WILL BE MAINLY SN IN THE
MORNING...BUT MAY ALSO BE MIXING WITH RA AT TIMES. ACCUMS IN THE
DAYLIGHT WILL BE NEGLIGIBLE.

COLD ADV KEEPS ON GOING THRU THE MORNING...BUT THE THERMAL TROUGH
SEEMS TO SWING THRU AROUND 18Z. THIS COLD AIR ALOFT AND HEATING OF
THE APRIL SUN WILL MAKE FOR GOOD LLVL INSTABILITY AND DRIVE
NUMEROUS SHSN IN THE W. THE CHANGE OF SIGN IN THE ADV SHOULD HELP
TAPER OFF THE SHSN IN THE WRN/UPSLOPE LOCATIONS LATE IN THE DAY.
SO...WILL TAKE OUT POPS AFT 00Z.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
NW FLOW WILL BRING PLENTY OF LAKE ENHANCED CLOUDS TO THE NORTHERN
MTNS WED INTO THU. A WARM FRONTAL BOUNDARY WILL SLIDE THROUGH ON
WED WITH WEAK MID-LEVEL SUPPORT IN THE FORM OF A CLIPPER WHICH
WILL GENERATE LIGHT PRECIPITATION MAINLY IN THE NORTHERN HALF OF
THE STATE WED-WED NIGHT. TEMPS WILL BE MARGINAL FOR A RAIN/SNOW
MIX NORTH OF I-80...WITH RAIN SHOWERS FURTHER SOUTH.

FRONTAL BOUNDARY NUDGES BACK SOUTH OF CWA ON THU...AND THEN
MEANDERS BACK INTO PA FOR LATE WEEK THROUGH THE WEEKEND. MODELS
BACK TO A WETTER SHOWERY SOLUTION DURING THIS TIME FRAME AS SERIES
OF WAVES MOVE THROUGH. THE WETTEST PERIODS LOOK TO BE FRIDAY AS
OVERRUNNING FOLLOWED BY A FROPA ON SUNDAY.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
MVFR/IFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS AS A COLD
FRONT PUSHES ACROSS THE EASTERN US. THE NEXT FEW HOURS SHOULD BE
MAINLY VFR AHEAD OF A BROAD AREA OF SHOWERS AND THUNDERSTORMS
MOVING IN LATER THIS EVENING. HIGH RESOLUTION MODELS TEND TO
THINK THE BULK OF THE RAIN WILL COME BETWEEN 3Z AND 12Z FOR
CENTRAL PENNSYLVANIA.

OVERNIGHT A STRONG SW LOW LEVEL JET WILL MOVE OVER THE REGION.
HAVE MENTIONED LLWS THRU ALL STATIONS. WINDS OF UP TO 50KTS AS
LOW AS 2KFT WILL AFFECT THE REGION. THUNDER AND MOST CONVECTION
WILL WAIT UNTIL THE COLD FRONT MOVES THRU FROM W-E DURING THE
NIGHT.

OUTLOOK...
TUE...MVFR W...VFR E - IMPROVING THRU THE DAY.
WED...CLIPPER WITH -SNRA AND IFR IN N...MVFR S.
THU...VFR
FRI...VFR/MVFR IN -RA ALONG WARM FRONT.
SAT...VFR/MVFR -RA POSSIBLE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DANGELO
NEAR TERM...DANGELO/LAMBERT
SHORT TERM...DANGELO
LONG TERM...RXR
AVIATION...KREKELER
Hazardous weather outlook, Apr 4, 9:25 AM EDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
925 AM EDT MON APR 4 2011

PAZ004>006-010>012-017>019-024>028-033>036-045-056-063-064-051330-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-SOUTHERN CLINTON-PERRY-
CUMBERLAND-ADAMS-
925 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT.
THE PRIMARY THREAT FOR SEVERE WEATHER WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ037-041-042-046-049>053-057>059-065-066-051330-
TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN LYCOMING-UNION-SNYDER-
MONTOUR-NORTHUMBERLAND-COLUMBIA-DAUPHIN-SCHUYLKILL-LEBANON-YORK-
LANCASTER-
925 AM EDT MON APR 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 4, 4:09 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
409 PM EDT MON APR 4 2011

PAZ012-019-041-045-046-042045-
NORTHERN CLINTON PA-NORTHERN LYCOMING PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-
409 PM EDT MON APR 4 2011

...STRONG THUNDERSTORMS WILL AFFECT CENTRAL CENTRE...SOUTHEASTERN
CLINTON AND SOUTHERN LYCOMING COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF CENTRE...CLINTON
AND LYCOMING COUNTIES AT 407 PM EDT. THE STRONG THUNDERSTORMS WERE
GENERALLY MOVING NORTHEAST AT 70 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STRONG
THUNDERSTORMS.

THIS WILL IMPACT I-80 BETWEEN MILE MARKERS 164 AND 194.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220...STATE
ROAD 120.

LAT...LON 4110 7697 4109 7698 4107 7714 4104 7715
      4090 7764 4105 7771 4109 7763 4110 7765
      4137 7722

FORECASTER: GARTNER/KOZAR
Special weather statement, Apr 4, 4:43 PM EDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
443 PM EDT MON APR 4 2011

PAZ046-049-051>053-042115-
COLUMBIA PA-MONTOUR PA-NORTHUMBERLAND PA-SOUTHERN LYCOMING PA-
UNION PA-
443 PM EDT MON APR 4 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT COLUMBIA...MONTOUR...
NORTHEASTERN UNION...NORTHWESTERN NORTHUMBERLAND AND SOUTHEASTERN
LYCOMING COUNTIES...

AT 441 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
MONTGOMERY TO MILTON...MOVING EAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR MUNCY AROUND 450 PM...BIGGERTOWN AROUND 500
PM AND RED ROCK AROUND 510 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 203 AND 247...I-180 BETWEEN MILE MARKERS 1
AND 14.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
147...ROUTE 11...ROUTE 15...STATE ROAD 45...STATE ROAD 118.

LAT...LON 4095 7621 4095 7699 4119 7702 4129 7652
      4128 7645 4131 7641 4131 7631 4121 7632
      4115 7628 4114 7626

FORECASTER: GARTNER/KOZAR
Special weather statement, Apr 4, 6:19 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT MON APR 4 2011

PAZ033-042300-
SOMERSET PA-
619 PM EDT MON APR 4 2011

...A LINE OF STRONG THUNDERSTORMS APPROACHING SOMERSET COUNTY...

AT 612 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
BLAIRSVILLE TO 12 MILES SOUTHWEST OF BRUCETON MILLS...MOVING EAST AT
50 MPH.

WIND GUSTS UP TO 50 MPH AND SMALL HAIL ARE POSSIBLE IN A FEW SPOTS
WITH THESE STORMS. THESE STORMS WILL BE NEAR SEVEN SPRINGS AROUND
630 PM...TIRE HILL AROUND 640 PM...WINDBER AROUND 650 PM AND
OGLETOWN AROUND 700 PM.

LAT...LON 3971 7939 3973 7941 3979 7937 3982 7937
      3985 7942 3990 7941 4009 7926 4013 7917
      4028 7906 4029 7893 4024 7888 4024 7866
      4008 7873 4006 7876 4000 7876 3972 7891

FORECASTER: KF
Special weather statement, Apr 4, 6:35 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
635 PM EDT MON APR 4 2011

PAZ024-025-033-042315-
BLAIR PA-CAMBRIA PA-SOMERSET PA-
635 PM EDT MON APR 4 2011

...A STRONG THUNDERSTORM WILL AFFECT CAMBRIA...NORTHEASTERN SOMERSET
AND WESTERN BLAIR COUNTIES THROUGH 715 PM EDT...

AT 631 PM EDT...A STRONG THUNDERSTORM WAS 6 MILES SOUTH OF NEW
FLORENCE...MOVING RAPIDLY TO THE NORTHEAST AT 70 MPH.

WIND GUSTS TO 45 MPH AND PEA TO DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM. THIS STORM WILL BE NEAR VINCO AROUND 640 PM...LORETTO
AROUND 650 PM AND ASHVILLE AROUND 700 PM.

THIS WILL IMPACT I-99 BETWEEN MILE MARKERS 21 AND 30.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 30...ROUTE 219...ROUTE 220...ROUTE
422...STATE ROAD 56.

LAT...LON 4021 7913 4036 7900 4053 7890 4073 7842
      4034 7842 4030 7856 4033 7862 4027 7865
      4008 7916

FORECASTER: LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 8:26 PM EDTSpecial Weather StatementCTPBedford, Somerset49 min
Apr 3, 9:13 PM EDTSpecial Weather StatementCTPFulton32 min
Apr 4, 9:33 AM EDTSpecial Weather StatementCTPWarren57 min
Apr 4, 9:51 AM EDTSevere Thunderstorm WarningCTPWarren39 min
Apr 4, 10:12 AM EDTSpecial Weather StatementCTPMcKean33 min
Apr 4, 10:59 AM EDTSpecial Weather StatementCTPCameron, Elk46 min
Apr 4, 11:32 AM EDTSpecial Weather StatementCTPPotter28 min
Apr 4, 11:56 AM EDTSpecial Weather StatementCTPClinton34 min
Apr 4, 4:09 PM EDTSpecial Weather StatementCTPClinton36 min
Apr 4, 4:43 PM EDTSpecial Weather StatementCTPColumbia, Montour32 min
Apr 4, 6:19 PM EDTSpecial Weather StatementCTPSomerset41 min
Apr 4, 6:35 PM EDTSpecial Weather StatementCTPCambria40 min
Apr 4, 7:29 PM EDTSpecial Weather StatementCTPCentre, Clinton, Mifflin31 min
Apr 4, 7:47 PM EDTSpecial Weather StatementCTPCambria28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.